Officials say spike in heroin ODs may be caused by laced drug

Sauk Co. deputy shot through door suffers hand injury

Sauk County law enforcement officials said a spike in heroin overdoses could mean the drug users have obtained in the area may be laced with a foreign additive.

Sauk County Sheriff Chip Meister and Baraboo police Chief Mark Schauf said in a joint news release Friday that law enforcement and ambulance services responded to “multiple heroin overdoses in the past 24 hours in the Baraboo and Reedsburg areas.”

Two incidents involved individuals overdosing on the drug and becoming incapacitated while driving, according to the release. Two other people overdosed at a residence in Baraboo on Thursday.

Paramedics gave the people who were overdosing Narcan, an opiate antidote, to reverse the effects of the overdose. Narcan revived all four of the patients, officials said.

In addition to those three incidents, St. Clare Hospital in Baraboo,  treated multiple patients for heroin overdoses in the same 24-hour window, the release said.

“Due to the multiple overdose cases in a short time period within the area, it is believed this is a different version of heroin than is typically used locally,” Meister and Schauf wrote in the release.

It wasn’t known on Friday if the heroin people were using in the overdose cases was laced with a foreign additive, or if it was a stronger version of heroin causing accidental overdoses. Investigators were working to determine routing and the distribution system for the drug, officials said.

Sauk County Emergency Services warned area heroin users of the “apparent deadly version of the drug” thought to be in the area.

Meister and Schauf said people should report cases of erratic driving and ongoing potential drug activity by calling 911.

Anyone with information on the investigation, or any other crime, is asked to call the Sauk County Tipster line at 888-847-7285.